Everyone loves summer, with its warm weather and fun in the sun, but did you know that some medicines don’t mix well with the sun? Yes, there are some medications that can cause you to burn badly or have an allergic reaction when your skin is exposed to the sun. If you are taking medication and like to spend time outdoors, then you should know which medicines that cause sun sensitivity and what you can do to protect yourself.

eDrugSearch.com

Common Medicines that Cause Sun Sensitivity

There are many medications that cause photosensitivity, both prescription and non-prescription. Antibiotics, antidepressants, and Non-steroidal Anti-inflammatory Drugs (NSAIDs) are just a few. These are commonly prescribed medications or over-the-counter medications that people take every day. This means that in addition to finding good prices for these medications, you need to be aware of their side effects. For instance, while you can shop around to get good Levaquin prices, a medication that was one of the most popular antibiotics in 2010, you should be aware that this medication and others in its class can cause phototoxicity. What about antidepressants? You might be able to find good Fluoxetine prices or good Amitriptyline prices, but you need to be aware that even though they are helpful, they can act as a photoallergin. Even common NSAIDs, such as Advil, Motrin (ibuprofen)Aleve (naproxen), Orudis (ketoprofen) and Celebrex (celecoxib) can cause both phototoxic and photoallergic reactions.

Photo –WHAT?

You’ve seen the two terms phototoxic and photoallergic used above and you might be wondering what these mean. Phototoxicity occurs when the medication creates free radicals within the body that cause skin tissue damage. When this happens, very bad sunburns can result. Photoallergic reactions to medications occur when a person gets a rash or hives when exposed to the sun after taking one of these medications. These reactions can even spread to parts of the skin that were not directly exposed to sunlight.

How to Protect Yourself

Clearly, many people have to take these medications, or one of the dozens of others that can cause photosensitivity. Sometimes it is simply unavoidable. Other medications to watch out for are antifungal medications (griseofulvin), retinoids (acitretin), diuretics (furosemide), and sulfonamides (sulfamethoxaole/trimethoprim). If you need to take a medication that can increase your sensitivity to the sun, you need to take steps to protect yourself, including the following:

  • Stay out of the sun whenever possible.
  • Wear clothing and a hat that can protect you from the sun.
  • Wear sunblock that has good UVA/UVB protection of 30 or higher.

If you are at all concerned about potential photosensitivity, then talk to your doctor or pharmacist and read the label of all your medications. The best way to protect yourself is to be knowledgeable and prepared. Then you can safely take your medication and enjoy your summer.

eDrugSearch.com